Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 35, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Aug 23, 2017, 9:00 PM CDT for Brazos County, Grimes County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2017, 9:00 PM CDT (02:00 UTC)
- Expired
- Aug 24, 2017, 12:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brazos County, TX, Grimes County, TX
The radar
The Ft Hood radar (KGRK), 126 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 2.0 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 154 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1437 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
896
WGUS54 KHGX 240200
FFWHGX
TXC041-185-240500-
/O.NEW.KHGX.FF.W.0035.170824T0200Z-170824T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
900 PM CDT WED AUG 23 2017
The National Weather Service in League City has issued a
* Flash Flood Warning for...
Northwestern Grimes County in southeastern Texas...
Southeastern Brazos County in southeastern Texas...
* Until midnight CDT.
* At 858 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Southeastern College Station, Bedias, Millican, Iola and Carlos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3084 9594 3064 9597 3053 9608 3047 9623
3073 9618 3082 9612
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 7:47 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 23, 7:47 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
747 PM CDT Wed Aug 23 2017
.UPDATE...
Storms over Brenham to College Station to Madisonville to near
Crockett continue to sag southward along the frontal boundary.
Heavy rainfall and gusty winds of 20-40 mph the main threat there.
Have done a quick update to the forecast for the evening hours.
Tropics...
Hurricane hunters could not find a tropical storm force winds so
Harvey remains a TD. It is drifting very slowly northwest. No
changes to the current watches.
45
&&
.PREV DISCUSSION... /ISSUED 715 PM CDT Wed Aug 23 2017/
AVIATION...
SHRA/TSRA will continue to linger through mid-evening around CLL,
UTS, CXO, and IAH with stronger activity resulting in IFR to MVFR
visibility restrictions and variable and gusty winds approaching
20 knots. Dry conditions are expected near the terminals overnight
with isolated SHRA developing along the coast (near GLS) around
sunrise and spreading inland as scattered SHRA/TSRA early
afternoon. Otherwise, expect VFR to prevail outside of TSRA/SHRA
with winds varying between northeast and southeast at 10 knots or
less.
Huffman
PREV DISCUSSION... /ISSUED 412 PM CDT Wed Aug 23 2017/
DISCUSSION...
.Monitoring for a Significant Multi-Day Heavy Rainfall Event...
The ongoing concern is the impacts of Harvey over the next several
days. Of course, this will depend upon the eventual track of the
storm. The weakness in the upper level ridge currently over
Southeast Texas is not expected to change over the next several
days. This could lead to rainfall impacts from Harvey over a
multi-day period from late Friday through Monday. If the storm or
its remnants slow down after landfall the heavy rainfall potential
could continue into Tuesday.
The flood threat could be heightened by higher than normal tides
along the coast combined with high seas will keep the rivers and
bayou system from draining as it would normally drain. Because of
this, there is a potential for event-total rainfall to range from
10 to 15 inches with isolated locations receiving 20 inches or
more. The locations for the greatest rainfall still looks to be
from the Interstate 10 corridor southward to the coast.
Timing of the event will depend upon the track of Harvey. As of
now, it does not appear that widespread rainfall will occur
tonight or Thursday. However, an unsettle airmass due to the
shearing out upper low over the far northwestern Gulf this
afternoon will keep at scattered showers and thunderstorms in
place on Thursday. The coverage will then become more widespread
on Friday particularly over the southern half of the forecast
area. Widespread rain chances are then expected on Saturday,
Sunday, and Monday. The forecast after Monday will depend upon
where Harvey or its remnants travel. The GFS and ECMWF show that
the system will be in between two upper level high pressure
areas--a rather concerning pattern for Southeast Texas.
40
MARINE...
Marine fcst is obviously tied to the evolution of Harvey. We should
start seeing some swell arrive in the coastal waters Thursday,
probably building to SCA criteria Thurs night...followed by
a continuing wind/sea/surge/tide increase and wx conditions into
landfall. Water levels will remain elevated & hamper inland precip
drainage probably thru the weekend into early next week.
Best estimate of marine related impacts & decision points based on
what we currently know:
* Onset of 7+ foot seas: Thurs night
* Onset of tropical storm force winds within 20 NM - Friday
* Onset of hurricane force winds (if any) - Fri night
* Onset of coastal flood threat - Thurs night
* Reasonable worst case surge: 4-6 feet above ground near landfall,
2-4 feet further away
* High risk of rip currents and building surf thru the day Thursday.
* Discharge from elevated rivers after landfall may continue to
impact navigation.
47
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 76 95 74 89 74 / 70 40 30 40 60
Houston (IAH) 77 93 77 85 75 / 30 40 30 60 70
Galveston (GLS) 81 88 79 85 80 / 20 50 60 70 70
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Hurricane Watch for the following zones: Brazoria...Jackson...
Matagorda.
Tropical Storm Watch for the following zones: Austin...
Chambers...Colorado...Fort Bend...Galveston...Harris...
Liberty...Waller...Wharton.
GM...Hurricane Watch for the following zones: Coastal waters from
Freeport to the Matagorda Ship Channel out 20 NM...
Matagorda Bay...Waters from Freeport to the Matagorda Ship
Channel from 20 to 60 NM.
Tropical Storm Watch for the following zones: Coastal waters
from High Island to Freeport out 20 NM...Galveston Bay...
Waters from High Island to Freeport from 20 to 60 NM.
&&
Discussion...45Hazardous weather outlook, Aug 23, 5:39 AM CDT, 15 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 539 AM CDT Wed Aug 23 2017 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-241045- Austin-Brazoria-Brazos-Burleson-Chambers- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Colorado-Fort Bend-Galveston-Galveston Bay-Grimes-Harris-Houston- Jackson-Liberty-Madison-Matagorda-Matagorda Bay-Montgomery-Polk- San Jacinto-Trinity-Walker-Waller-Washington- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- Wharton- 539 AM CDT Wed Aug 23 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight The National Hurricane Center is continuing to monitor the remnants of tropical system Harvey, which is currently located over the eastern Bay of Campeche, and is expected to move northwestward over the western Gulf of Mexico. Environmental conditions are favorable for development, and a tropical depression or tropical storm is very likely to form today or tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The tropical system will move into the northwestern Gulf of Mexico on Friday, and possibly slow down over the region. A slow moving tropical system such as this can produce copious tropical rainfall amounts. In the past, slow moving tropical systems have produced amounts in excess of 20 inches leading to widespread dangerous flooding. Tropical storm to hurricane force winds could be possible, as well as tornadoes and storm surge. High tides along the upper Texas Coast will likely cause impacts from dangerous rip currents to storm surge flooding. The range of possibilities with storm surge are varied given the highly uncertain track of this system. Evacuations may be possible. Marine impacts will include high winds and large dangerous seas possible by Friday again depending on the strength and track of the system. Persons in Southeast Texas should be monitoring the weather closely. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely at some point between Thursday night and Monday.
In the hours before
Special weather statement, Aug 23, 4:46 PM CDT, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
446 PM CDT WED AUG 23 2017
TXZ177>179-199-200-232230-
San Jacinto TX-Walker TX-Liberty TX-Polk TX-Montgomery TX-
446 PM CDT WED AUG 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONTGOMERY...SAN
JACINTO...NORTHWESTERN LIBERTY...SOUTHWESTERN POLK AND SOUTHEASTERN
WALKER COUNTIES UNTIL 530 PM CDT...
At 446 PM CDT, Doppler radar was tracking a strong thunderstorm near
Goodrich, or 11 miles south of Livingston, moving southwest at 20
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Cleveland, Livingston, Shepherd, Splendora, Coldspring, Goodrich,
North Cleveland, Lake Livingston State Park, West Livingston and
Evergreen.
LAT...LON 3070 9496 3049 9480 3023 9517 3044 9541
3059 9537
TIME...MOT...LOC 2146Z 065DEG 16KT 3055 9493Special weather statement, Aug 23, 4:50 PM CDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
450 PM CDT WED AUG 23 2017
TXZ235-232230-
Jackson TX-
450 PM CDT WED AUG 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON COUNTY UNTIL
530 PM CDT...
At 449 PM CDT, Doppler radar was tracking a strong thunderstorm near
La Ward, or 12 miles west of Palacios, moving west at 15 mph.
Winds in excess of 40 mph and pea size hail will be possible with
this storm.
Locations impacted include...
La Ward, Olivia, Schicke Point, Port Alto, Lolita and Vanderbilt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2862 9659 2878 9670 2879 9670 2886 9638
2881 9632 2868 9632 2868 9639 2864 9635
2861 9640 2868 9642 2872 9641 2870 9657
2863 9656 2864 9652 2870 9653 2862 9651
2864 9646 2868 9647 2860 9641
TIME...MOT...LOC 2149Z 068DEG 12KT 2878 9644
HuffmanSpecial weather statement, Aug 23, 6:55 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
655 PM CDT WED AUG 23 2017
TXZ163-164-240045-
Houston TX-Trinity TX-
655 PM CDT WED AUG 23 2017
...SPECIAL WEATHER STATEMENT...
At 655 PM CDT, Doppler radar was tracking a strong thunderstorm near
Forest, or 14 miles north of Apple Springs, moving southwest at 15
mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Kennard and Centralia.
LAT...LON 3150 9509 3149 9511 3147 9510 3146 9507
3147 9506 3144 9504 3144 9501 3142 9500
3141 9498 3141 9497 3138 9495 3135 9496
3134 9496 3134 9491 3132 9490 3109 9513
3138 9540 3151 9510
TIME...MOT...LOC 2355Z 049DEG 12KT 3143 9503Special weather statement, Aug 23, 7:23 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
723 PM CDT WED AUG 23 2017
TXZ176-195>198-240115-
Madison TX-Brazos TX-Washington TX-Grimes TX-Burleson TX-
723 PM CDT WED AUG 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BURLESON...
NORTHWESTERN GRIMES...NORTHEASTERN WASHINGTON...BRAZOS AND
SOUTHWESTERN MADISON COUNTIES UNTIL 815 PM CDT...
At 722 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Kurten to near College
Station. These storms were nearly stationary.
Winds in excess of 40 mph will be possible with these storms.
Easterfield Airport in College Station reported a 44 MPH gust at 712
PM CDT.
Locations impacted include...
College Station, Bryan, Kurten, Wixon Valley, Kyle Field, Iola,
Wellborn and North Zulch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3088 9637 3092 9634 3099 9619 3092 9600
3035 9629 3056 9653
TIME...MOT...LOC 0022Z 281DEG 4KT 3085 9619 3053 9635
HuffmanSpecial weather statement, Aug 23, 7:29 PM CDT, 1 hour 31 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 729 PM CDT WED AUG 23 2017 TXZ198-199-212-213-240115- Grimes TX-Waller TX-Harris TX-Montgomery TX- 729 PM CDT WED AUG 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRIMES... SOUTHWESTERN MONTGOMERY...NORTHEASTERN WALLER AND NORTHWESTERN HARRIS COUNTIES UNTIL 815 PM CDT... At 729 PM CDT, Doppler radar was tracking a strong thunderstorm over Magnolia, or over Pinehurst, moving west at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Navasota, Hempstead, Prairie View, Pinehurst, Waller, Magnolia, Pine Island, Stagecoach, Todd Mission and Plantersville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3031 9565 3014 9563 2999 9605 3045 9607 TIME...MOT...LOC 0029Z 074DEG 17KT 3021 9575
Special weather statement, Aug 23, 8:22 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
822 PM CDT WED AUG 23 2017
TXZ176-195>198-211-240215-
Madison TX-Brazos TX-Washington TX-Grimes TX-Burleson TX-Austin TX-
822 PM CDT WED AUG 23 2017
...SPECIAL WEATHER STATEMENT...
At 822 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Bedias to 7 miles
northeast of Millican to 7 miles northwest of Burton. Movement was
south at 10 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
College Station, eastern Bryan, Brenham, Navasota, Washington,
Shelby, Somerville, Snook, Burton, Millican, Anderson, Lake
Somerville Dam, Kyle Field, Iola, Lyons, Independence, Quarry,
Wellborn and Carlos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3020 9674 3024 9673 3025 9669 3030 9664
3030 9667 3032 9670 3104 9596 3070 9597
3040 9600 2998 9658 3008 9663 3011 9663
3013 9665 3015 9665 3016 9669 3015 9671
3014 9676 3018 9676
TIME...MOT...LOC 0122Z 006DEG 10KT 3087 9600 3057 9615 3023 9671The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:23 PM CDT | Special Weather Statement | HGX | Brazos | 52 min |
| Aug 23, 7:29 PM CDT | Special Weather Statement | HGX | Waller | 46 min |
| Aug 23, 8:00 PM CDT | Areal Flood Advisory | HGX | Brazos, Burleson, Grimes, Madison | 2 hr |
| Aug 23, 8:22 PM CDT | Special Weather Statement | HGX | Brazos, Grimes, Washington | 53 min |
| Aug 23, 9:37 PM CDT | Special Weather Statement | HGX | Houston | 38 min |
| Aug 23, 9:55 PM CDT | Areal Flood Advisory | HGX | Houston | 2 hr |
| Aug 24, 4:23 AM CDT | Hurricane Warning | HGX | Jackson, Matagorda | 48 hr |
| Aug 24, 4:23 AM CDT | Storm Surge Warning | HGX | Brazoria, Galveston, Jackson, Matagorda | 3 days |
| Aug 24, 4:23 AM CDT | Tropical Storm Warning | HGX | Austin, Brazoria, Chambers, Colorado, Fort Bend, Galveston and 6 more | 6 days |
| Aug 24, 5:24 AM CDT | Flash Flood Watch | HGX | Austin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more | 5 days |
| Aug 24, 6:36 PM CDT | Special Marine Warning | HGX | 24 min |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.